Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 115, NWS Great Falls, MT

September 5, 2013Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Sep 5, 2013, 4:17 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2013, 4:17 PM MDT (22:17 UTC)
Expired
Sep 5, 2013, 5:00 PM MDT
In force
43 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 413 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:07 PM MDT, 10 minutes earlier.

Area forecast discussion, Sep 5, 4:07 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 PM MDT Thu Sep 5 2013

.UPDATE...
New thunderstorm watch just issued for Beaverhead and Madison
Counties, valid until 11 pm tonight. Strong to possibly severe
storms may develop in east-central Idaho and move north into the
affected counties this evening. Strong outflow winds, large hail,
and locally heavy rainfall will be possible with these storms.

Area of thunderstorms currently located from central Glacier
County southeast to Judith Gap will continue to move north over
next few hours, with good chance for additional storm development
from Lewistown to Chester. These storms are not expected to be
severe but will produce gusty winds of 40-50 mph and locally heavy rainfall.
Waranauskas

&&

.AVIATION...
UPDATED 1800Z.
Moist and unstable south-southwest flow aloft will continue over
the region through Friday. showers and thunderstorms already
tracking north through areas along/west of the continental divide
will become more numerous with additional development occurring
farther east this afternoon...likely to impact most SW and
north-central MT terminals with the exception of KHVR. Main impact
from thunderstorm activity will be wind gusts to 40kts and brief
heavy rain, creating localized MVFR conditions. Small hail also a
possibility in stronger cells later this afternoon...mainly along
and adjacent to the Continental Divide. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 249 PM MDT Thu Sep 5 2013/
Tonight through Saturday...An upper low off the southern Oregon
coast early Thursday afternoon will move into Washington Friday
and continue nearly stationary through Saturday. Several weather
disturbances will affect the forecast area in the southwest flow
aloft ahead of the low. One weather disturbance over southern Idaho
early Thursday afternoon will move northeast and be over
northcentral Montana by late Thursday evening. There still will
be a threat of gusty winds, small hail, and brief heavy rain with
the associated thunderstorms. Another weather disturbance is
expected to move northeast through western portions of the
forecast area Friday afternoon/evening. Again there will be a
threat of gusty winds, small hail, and brief heavy rain with the
thunderstorms associated with the disturbance. Models indicate
fairly strong lift over northwest portions of the forecast area
during the evening so this combined with a fairly unstable airmass
and fairly strong wind shear will lead to a threat of severe
thunderstorms and will include this mention in the forecast. For
late Friday night and Saturday there are differences amongst the
models with their forecasts of weather disturbances. Will hold
onto isolated to scattered showers and thunderstorms with more
numerous showers/thunderstorms over the Rocky Mountain Front.
Cooler air will move into the northwest plains Friday and then
spread southeast Saturday. Guidance suggests low level cooler air
over the western plains and drier air over western portions of
southwest Montana could lead to a stable airmass so will remove
the mention of thunderstorms on Saturday in these areas. Blank

Saturday Night through Thursday...Medium range models continue to
slow the progression of the upper level trough through the forecast
area. However, the existing forecast continues to appear favorable,
showing moist southwest flow ahead of the trough with scattered to
numerous showers and thunderstorms expected over a wide portion of
my forecast area. This pattern continues until the system finally
moves east of the region on Tuesday. An upper level ridge rebuilds
over the Intermountain West for the remainder of the forecast period
allowing temperatures to rebound back to about 15 degrees above
seasonal averages with little or no precipitation expected. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  89  54  78 /  40  40  70  30
CTB  55  77  51  72 /  40  30  80  30
HLN  57  88  56  80 /  30  30  40  30
BZN  51  89  49  83 /  20  20  20  40
WEY  42  77  40  76 /  20  20  20  30
DLN  50  84  48  80 /  20  20  10  30
HVR  60  92  58  78 /  30  10  60  40
LWT  56  90  54  78 /  30  30  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH until 11 PM MDT this evening
Beaverhead...Madison.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...HOENISCH
AVIATION...HOENISCH

weather.gov/greatfalls
Hazardous weather outlook, Sep 5, 5:16 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 AM MDT THU SEP 5 2013

MTZ009>014-044>051-061215-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
516 AM MDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING PACIFIC WEATHER SYSTEM WILL BRING INCREASING
CHANCES OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME
STORMS WILL BE STRONG WITH LOCALLY HEAVY RAINFALL...GUSTY OUTFLOW
WINDS AND SMALL HAIL. THERE IS ALSO A THREAT OF SEVERE STORMS
PRODUCING LARGE HAIL ON THURSDAY AFTERNOON AND EVENING ACROSS THE
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY
AND SATURDAY...THEN SPREAD EASTWARD ACROSS CENTRAL MONTANA. SOME STORMS
WILL BE STRONG IN THE AFTERNOON WITH LOCALLY HEAVY RAINFALL...
GUSTY OUTFLOW WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY
APPRECIATED.

MTZ008-015-052>055-061215-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
516 AM MDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING PACIFIC WEATHER SYSTEM WILL BRING INCREASING
CHANCES OF THUNDERSTORMS. SOME STORMS WILL BE STRONG WITH LOCALLY
HEAVY RAINFALL...GUSTY OUTFLOW WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY
APPRECIATED.

In the hours before

Special weather statement, Sep 5, 2:11 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
211 PM MDT THU SEP 5 2013

MTZ014-052100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
211 PM MDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 300 PM MDT...

AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF LINCOLN...MOVING NORTH
AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...CANYON CREEK...MARYSVILLE AND
LOCATIONS MAINLY WEST OF INTERSTATE 15 IN THE SIEBEN FLATS AREA.

LAT...LON 4720 11258 4719 11222 4665 11229 4665 11242
      4669 11243 4669 11252 4670 11254 4682 11254
      4683 11256
TIME...MOT...LOC 2009Z 181DEG 26KT 4674 11242

BRUSDA
Special weather statement, Sep 5, 3:21 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT THU SEP 5 2013

MTZ012>014-048>050-052230-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
INCLUDING THE CITIES OF...GREAT FALLS...BIG SANDY...FORT BENTON...
HELENA...LINCOLN...CHOTEAU...FAIRFIELD...STANFORD
321 PM MDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTANA UNTIL
430 PM MDT...

AT 315 PM...AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE
NORTHWARD AT 25 MPH THROUGH MUCH OF CENTRAL MONTANA. THESE
THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS BETWEEN
35 AND 45 MPH...WITH ISOLATED WIND GUSTS AROUND 50 MPH.

ADDITIONALLY...BRIEF HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE
STRONGER STORMS.

SOME LOCATIONS NEAR THE PATH OF THE STRONGER STORMS ARE
AUGUSTA...SIMMS...AREAS EAST OF FORT BENTON AND GEYSER.
Local storm report, Sep 5, 3:32 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     6 SE WINSTON            46.41N 111.58W
09/05/2013  M49 MPH          BROADWATER         MT   MESONET

            49 MPH THUNDERSTORM WIND GUST.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:11 PM MDTSpecial Weather StatementTFXLewis and Clark49 min
Sep 5, 4:43 PM MDTSpecial Weather StatementTFXGlacier47 min
Sep 5, 5:09 PM MDTSpecial Weather StatementTFXChouteau51 min
Sep 5, 5:22 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty38 min
Sep 5, 5:31 PM MDTSpecial Weather StatementTFXChouteau44 min
Sep 5, 5:54 PM MDTSpecial Weather StatementTFXMadison51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.